Alabama, 2003Damaging Wind in Alabama, June 12, 2003
June 12, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 12, 1:30 PM CST, 30 minutes earlier.
Area forecast discussion, Jun 12, 1:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT THU JUN 12 2003
ITS THAT MOST MESOSCALE TIME OF THE YEAR. LOTS OF RAIN OUT THERE
THIS AFTERNOON...AND FIRST PERIOD POPS WILL DEPEND ON HOW THINGS
EVOLVE BETWEEN NOW AND ZONE RELEASE TIME. AFTER THIS BATCH OF
SHOWERS AND STORMS MOVE THROUGH THIS EVENING...AND AFTER A BRIEF
RESPITE...I WOULDNT BE SURPRISED TO SEE THE NEXT WAVE (NOW IN LA)
MOVE IN HERE LATER ON TONIGHT AND EARLY TOMORROW. THAT SEEMS WHAT
THE MODELS ARE SORT OF SHOWING...WITH WINDS EVENTUALLY SHIFTING
AROUND MORE TO THE WEST TOMORROW...AND THE MAIN CHANCE OF RAIN
COMING TOMORROW MORNING. WELL SEE.
YET ANOTHER SHORTWAVE...OR SERIES OF SHORTWAVES...SWINGS ACROSS ON
SATURDAY...SO THE UNSETTLED PATTERN WILL CONTINUE. THE EXTENDED
MAPS FROM NCEP ARE A LITTLE DISCONCERTING...WITH A STATIONARY FRONT
DEPICTED WEST-TO-EAST ACROSS THE MIDDLE OF ALABAMA FROM NEXT MONDAY
THROUGH THURSDAY. SHOULD THAT VERIFY...WE VERY WELL COULD HAVE SOME
PRETTY HEFTY RAINFALL TOTALS FOR THE WEEK. WILL CONTINUE WITH THE
ONGOING FORECAST OF GOOD CHANCES OF STORMS EACH DAY.
BHM 071/086/072/087 ?647
MGM 072/087/072/091 ?735
.BHM...NONE.
Hazardous weather outlook, Jun 12, 12:30 PM CST, 1 hour 30 minutes before
ALZ011>015-017>050-122029-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU JUN 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
THE COMBINATION OF VERY WARM...MOIST...AND UNSTABLE AIR...AND UPPER
LEVEL DISTURBANCES IN SOUTHWEST FLOW ALOFT...WILL BRING CONTINUED
CHANCES OF SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT.
DUE TO THE INFLUENCES OF THE UPPER LEVEL DISTURBANCES...THERE IS A
SLIGHT RISK FOR SEVERE WEATHER ACROSS MUCH OF CENTRAL ALABAMA TODAY.
THE PRIMARY THREAT FROM ANY STORMS THAT FORM WILL BE STRONG
DAMAGING...WET MICROBURST WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT LIGHTNING. MANY LOCATIONS OVER WESTERN ALABAMA RECEIVED
FROM 1 TO 2 INCHES OF RAIN LATE YESTERDAY OR EARLY THIS MORNING.
WITH RELATIVELY SLOW MOVING STORMS EXPECTED TODAY...LOCALIZED
FLOODING COULD WILL BE A CONCERN AS WELL.
.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
THE BASIC PATTERN OF WARM MOIST AIR...AND SOUTHWESTERLY FLOW WILL
PERSIST OVER THE AREA INTO NEXT WEEK. THIS WILL AT LEAST MEAN
CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. WHILE SIGNIFICANT UPPER LEVEL
DYNAMICS ARE NOT NOTED AT THIS TIME...AN INCREASE IN DYNAMICS COULD
RESULT IN MORE STRONG STORMS.
A FRONT SHOULD MOVE INTO THE AREA BY THE BEGINNING OF NEXT WEEK...
AND REMAIN OVER THE AREA FOR A FEW DAYS. THIS MIGHT RESULT IN
RAINFALL CONTINUING OVER SEVERAL LOCATIONS DAY AFTER DAY...AND
POSSIBLE FLOODING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS AFTERNOON AND TONIGHT. STAY TUNED TO THIS
DEVELOPING WEATHER SITUATION.
In the hours before
Special weather statement, Jun 12, 12:28 PM CST, 1 hour 32 minutes before
ALZ042-121900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT THU JUN 12 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES COUNTY UNTIL 200 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BRAGGS...MOVING NORTHEAST AT 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRAGGS...MOSSES...
HAYNEVILLE AND LOWNDESBORO THROUGH 200 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3204 8701 3191 8686 3221 8644 3238 8662
Special weather statement, Jun 12, 12:54 PM CST, 1 hour 6 minutes before
ALZ042-044-121945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
154 PM CDT THU JUN 12 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES AND MONTGOMERY
COUNTIES UNTIL 245 PM CDT...
AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PINTLALA...MOVING NORTHEAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PINTLALA...
SNOWDOUN...DANNELLY FIELD...MONTGOMERY AND MOUNT MEIGS THROUGH 245 PM
CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3223 8651 3249 8623 3243 8619 3242 8602
3236 8600 3210 8638Special weather statement, Jun 12, 1:29 PM CST, 31 minutes before
ALZ023-122000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CDT THU JUN 12 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 300 PM
CDT...
AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FOSTERS...MOVING NORTHEAST AROUND 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FOSTERS...
NORTHPORT...TUSCALOOSA...HOLT...BROOKWOOD AND KELLERMAN THROUGH 300
PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3318 8775 3304 8762 3332 8715 3350 8732
Special weather statement, Jun 12, 1:39 PM CST, 21 minutes before
ALZ024>026-122030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CDT THU JUN 12 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY...JEFFERSON AND ST.
CLAIR COUNTIES UNTIL 330 PM CDT...
AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CAHABA HEIGHTS...MOVING NORTHEAST AROUND 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LAKE PURDY...
INVERNESS...HOMEWOOD...CAHABA HEIGHTS...LEEDS...TRUSSVILLE...MOODY
AND SPRINGVILLE THROUGH 330 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3345 8686 3333 8671 3363 8629 3381 8650
Thunderstorm Wind, Shelby
- When
- June 12, 2:00 PM CST
- Where
- Shelby County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.250, -86.683
Trees were knocked down in several locations across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in District of Columbia, June 12, 20034 injured · $600,000 · 66 kt wind · 2 events
- Flooding and Damaging Wind in Ohio, June 12 to 13, 2003$950,000 · 50 kt wind · 4 events
- Flood and Damaging Wind in Pennsylvania, June 12 to 13, 2003$515,000 · 50 kt wind · 4 events
- Flood in Pennsylvania, June 12 to 13, 2003$500,000 · 1 event
- Tornado and Hail in Texas, June 12, 2003$59,000 · F0 · 13 events
- Damaging Winds in Kansas, June 12, 2003$80,000 · 60 kt wind · 2 events
- Hail and Damaging Wind in Florida, June 12, 2003$50,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Georgia, June 12, 2003$39,000 · 50 kt wind · 11 events
- Damaging Wind in Louisiana, June 12, 2003$50,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, June 12, 2003$50,000 · 65 kt wind · 1 event
- Flash Flooding and Damaging Winds in Virginia, June 12, 2003$24,000 · 50 kt wind · 15 events
- Hail in Nebraska, June 12, 2003$34,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369647.